Blizzard, Worth
- When
- January 7, 2:00 PM CST to 7:00 PM CST
- Where
- Worth forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
A strong upper level system moved through Iowa during the day on the 7th. Arctic air flowed south into the state in the wake of the system on a strong north to northwest wind.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level system moved through Iowa during the day on the 7th. Arctic air flowed south into the state in the wake of the system on a strong north to northwest wind. Although snowfall was light with the system, with amounts generally under an inch and a few 1 to 2 inch amounts, the snow on the ground was whipped up by the strong winds. By mid afternoon, winds reached 25 to 35 MPH, with occasional gusts to around 50 MPH. The blowing snow that resulted caused blizzard conditions over several counties of north central Iowa for a 5 to 6 hour period. Travel became difficult with several events canceled as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 7, 11:23 AM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1123 AM CST FRI JAN 7 2011 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... PROBLEMS TODAY WILL INCLUDE SNOW THIS MORNING AND THEN INCREASING WINDS BY AFTERNOON. CURRENTLY...SHORTWAVE IS RACING SOUTHEAST ACRS THE DAKOTAS TOWARD IA AT NEARLY 50KTS. BAND OF LIGHT SNOW AND FLURRIES HAS BEEN PERSISTENT ACRS CENTRAL IA OVERNIGHT WITH SOME RECENT ENHANCEMENT WITH THE APPROACH OF THE SHORTWAVE. SNOW AMOUNTS HAVE STILL BEEN LIGHT WITH AMOUNTS UNDER ONE HALF INCH IN GENERAL. WILL SEE THE SNOW PERSISTING AT DAYBREAK...ALTHOUGH WILL SEE A RAPID DECREASE IN COVERAGE THROUGH THE MORNING AS THE SHORTWAVE SHOOTS THROUGH THE STATE. TOTAL AMOUNTS OF AROUND AN INCH OR TWO WILL BE POSSIBLE IN A NARROW BAND FROM NEAR KAXA-KAMW-KOTM WITH LIGHTER AMOUNTS IN THE SOUTHWEST AND NORTHEAST CORNERS OF THE CWA. STRONG CAA WILL INCREASE DURING THE AFTERNOON AS PRESSURE GRADIENT TIGHTENS. BUFKIT SOUNDINGS INDICATE AROUND 35KTS AT THE TOP OF THE BOUNDARY LAYER BY THIS AFTERNOON SO GUSTS OF 35 TO 40 MPH WILL LIKELY OCCUR DURING THE AFTERNOON. THIS SHOULD PRODUCE SOME BLOWING SNOW BY THIS AFTERNOON...ESPECIALLY IN AREAS THAT SEE UPWARDS OF AN INCH. NOT SURE ABOUT HOW MUCH VISIBILITIES WILL BE REDUCED GIVEN ONLY AN INCH OR SO OF LOOSE SNOW. AT THIS POINT...DONT FEEL AN ADVISORY IS JUSTIFIED BUT WILL HAVE TO MONITOR CLOSELY AS WINDS INCREASE THIS MORNING. TEMPERATURES LIKELY TO BE WARMEST THIS MORNING AS STRONG CAA BY THIS AFTERNOON WILL HAVE READINGS DROPPING AFTER MIDDAY. .LONG TERM /TONIGHT THROUGH THURSDAY/... BROAD UPPER LEVEL TROUGHING THAT HAS ALLOWED FOR PERSISTENT NORTHWEST TO NORTHERLY UPPER LEVEL FLOW ACROSS THE REGION THE PAST FEW DAYS...WILL FINALLY SLIDE EAST...WITH A LARGE AREA OF SFC HIGH PRESSURE BUILDING INTO THE REGION TONIGHT INTO SATURDAY. MODEL SOUNDINGS/LOW LEVEL RH FIELDS INDICATE SOME LOW LEVEL MOISTURE AROUND STILL TONIGHT INTO EARLY SATURDAY...SO HAVE KEPT CLOUD COVER INCREASED AS EXPECT LOW STRATUS FIELD LINGERING TONIGHT INTO EARLY SATURDAY. DRIER AIR MOVING INTO THE CWA BY LATER SATURDAY AS SFC RIDGE AXIS PUSHES EAST SHOULD ALLOW SKIES TO CLEAR SATURDAY AFTERNOON INTO SATURDAY EVENING. MODELS COMING INTO CONSENSUS FOR THE SYSTEM EXPECTED TO IMPACT THE AREA SUNDAY INTO EARLY NEXT WEEK. GFS AND NAM IN AGREEMENT ON INITIAL ONSET AND STILL SLIGHTLY FASTER THAN THE EC...WITH SOME MINOR DIFFERENCES. HOWEVER BOTH MODELS STILL HAVE A LARGE UPPER LEVEL TROUGH DIGGING INTO THE WESTERN US...WITH AN ASSOCIATED SFC LOW DEVELOPING IN LEE OF THE ROCKIES. THIS BROAD TROUGH WILL SLOWLY MIGRATE EASTWARD THROUGHOUT THE PERIOD...WITH WAVES OF ENERGY TRAVELING THROUGH THE BASE OF THE TROUGH. WAA AND THETA-E ADVECTION BEGINS ACROSS THE WESTERN CWA BY LATE SATURDAY NIGHT. HAVE INTRODUCED SOME SLIGHT CHANCE POPS...BUT SOUNDINGS DO SHOW A LAYER OF DRY AIR JUST OFF THE SURFACE WITH SOUNDINGS NOT FULLY SATURATING UNTIL SUNDAY WEST...AND SUNDAY NIGHT INTO MONDAY EASTERN CWA. THEREFORE WAITED UNTIL SUNDAY AND MONDAY FOR HIGHER POPS. AS THE TROUGH MOVES THROUGH...EXPECT LONG DURATION EVENT WITH PERIODS OF SNOW FROM MAINLY SUNDAY THROUGH TUESDAY. EXPECT ACCUMULATING SNOWFALL...WITH MAINLY LIGHT TO MODERATE SNOW ACCUMULATING SLOWLY OVER THE 2 TO 3 DAY PERIOD. WHEN ALL SNOW IS DONE...INITIAL THOUGHTS ON ACCUMULATIONS COULD TOP 6 TO 8 INCHES IN PLACES ACROSS THE FAR WESTERN CWA OVER THE THREE DAY PERIOD WITH LIGHTER AMOUNTS TO THE NORTH AND EAST. TEMPERATURES STILL EXPECTED TO BE COLDER INTO THE MID/LONG RANGE WITH -10C TO -15C H85 AIRMASS IN PLACE ACROSS THE CWA THROUGHOUT THE DURATION OF THE SYSTEM. MODELS ALSO SHOWING CLOUDS LINGERING INTO MID WEEK...WITH SOME POSSIBILITY OF SOME LIGHT SNOW LINGERING INTO TUESDAY NIGHT AND WEDNESDAY. FOR NOW HAVE CONTINUED THE DRY FORECAST...BUT WILL MONITOR FOR CONTINUITY IN THE MODELS BY THE MIDDLE/END OF NEXT WEEK. && .AVIATION...07/18Z MAIN FORECAST CONCERN IS WITH WINDS AND BLOWING SNOW THROUGH THE AFTERNOON HOURS INTO EARLY THIS EVENING. HAVE KEPT MENTION OF MVFR/IFR VIS WRT TO BLSN/SN THIS AFTERNOON ACROSS THE AREA...BUT CANNOT RULE OUT SOME BRIEF STINTS OF LIFR VIS AT TIMES. CONFIDENCE IS LOW WITH PIN-POINTING THE TIMING. UP AND DOWN MVFR CIGS WILL CONTINUE THROUGHOUT THE TAF FORECAST AREA THIS AFTERNOON BEFORE VFR CIGS EXPECTED THIS EVENING. WINDS WILL DIMINISH THIS EVENING AS HIGH PRESSURE BUILDS INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...BEERENDS AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CST FRI JAN 7 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 455 AM CST FRI JAN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL TAPER OFF TO FLURRIES THIS MORNING...WITH TOTAL ACCUMULATIONS AROUND ONE HALF INCH TO AN INCH. NORTHWEST WINDS WILL INCREASE TO BETWEEN 25 AND 35 MPH WITH HIGHER GUSTS TODAY. AREAS OF BLOWING SNOW MAY PERIODICALLY REDUCE VISIBILITIES TO AROUND ONE MILE OR LESS AT TIMES WITH THE STRONGER WIND GUSTS TODAY. HOWEVER SINCE SNOW AMOUNTS WILL BE LIGHT...SIGNIFICANT REDUCTION IN VISIBILITIES FROM BLOWING SNOW ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LONG DURATION ACCUMULATING SNOWFALL EVENT IS EXPECTED TO BEGIN SATURDAY NIGHT INTO SUNDAY ACROSS MUCH OF THE AREA...AND CONTINUE THROUGH TUESDAY. THERE IS STILL SOME UNCERTAINTY IN THE EXACT AMOUNT OF SNOWFALL EXPECTED WITH THIS SYSTEM...BUT EARLY INDICATIONS SUGGEST MODERATE TO HEAVY SNOW ACCUMULATIONS WEST OF INTERSTATE 35 AND LIGHTER ACCUMULATIONS TO THE EAST OF THE INTERSTATE THROUGHOUT THE 3 DAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WINTER WEATHER REPORTS ARE ENCOURAGED AND APPRECIATED. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CST FRI JAN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW OSKALOOSA 41.29N 92.64W
01/07/2011 M2.0 INCH MAHASKA IA CO-OP OBSERVER
0700 AM SNOW BLOOMFIELD 40.75N 92.42W
01/07/2011 M1.2 INCH DAVIS IA CO-OP OBSERVER
0700 AM SNOW PELLA 41.41N 92.92W
01/07/2011 M2.5 INCH MARION IA CO-OP OBSERVER
0700 AM SNOW ZEARING 42.16N 93.30W
01/07/2011 M1.5 INCH STORY IA CO-OP OBSERVER
0700 AM SNOW NEWTON 41.70N 93.05W
01/07/2011 M2.0 INCH JASPER IA CO-OP OBSERVER
0700 AM SNOW MARSHALLTOWN 42.04N 92.91W
01/07/2011 M1.0 INCH MARSHALL IA CO-OP OBSERVER
0700 AM SNOW IOWA FALLS 42.52N 93.27W
01/07/2011 M1.0 INCH HARDIN IA CO-OP OBSERVER
0700 AM SNOW 1 NW GRINNELL AIRPORT 41.72N 92.75W
01/07/2011 M1.2 INCH POWESHIEK IA CO-OP OBSERVER
0700 AM SNOW GILMAN 41.88N 92.79W
01/07/2011 M1.0 INCH MARSHALL IA CO-OP OBSERVER
0700 AM SNOW FORT DODGE 42.51N 94.18W
01/07/2011 M1.0 INCH WEBSTER IA CO-OP OBSERVER
0700 AM SNOW 2 WSW BOONE AIRPORT 42.04N 93.89W
01/07/2011 M1.7 INCH BOONE IA CO-OP OBSERVER
0700 AM SNOW 4 SE AMES AIRPORT 41.95N 93.57W
01/07/2011 M3.0 INCH STORY IA CO-OP OBSERVER
0700 AM SNOW POPEJOY 42.59N 93.43W
01/07/2011 M1.0 INCH FRANKLIN IA CO-OP OBSERVER
0700 AM SNOW KANAWHA 42.93N 93.79W
01/07/2011 M1.0 INCH HANCOCK IA CO-OP OBSERVER
0700 AM SNOW BRITT 43.10N 93.80W
01/07/2011 M1.5 INCH HANCOCK IA CO-OP OBSERVER
0700 AM SNOW POCAHONTAS 42.74N 94.67W
01/07/2011 M1.0 INCH POCAHONTAS IA CO-OP OBSERVER
0700 AM SNOW ESTHERVILLE 43.40N 94.83W
01/07/2011 M1.0 INCH EMMET IA CO-OP OBSERVER
0700 AM SNOW EMMETSBURG 43.11N 94.68W
01/07/2011 M1.0 INCH PALO ALTO IA CO-OP OBSERVER
0700 AM SNOW 3 SSW BOONE AIRPORT 42.02N 93.87W
01/07/2011 M1.9 INCH BOONE IA NWS EMPLOYEE
0700 AM SNOW MONTEZUMA 41.58N 92.53W
01/07/2011 M0.8 INCH POWESHIEK IA CO-OP OBSERVER
0700 AM SNOW CHARITON 41.02N 93.31W
01/07/2011 M0.5 INCH LUCAS IA CO-OP OBSERVER
0700 AM SNOW OTTUMWA 41.02N 92.42W
01/07/2011 M2.5 INCH WAPELLO IA CO-OP OBSERVER
0700 AM SNOW 2 NNW ANKENY AIRPORT 41.72N 93.57W
01/07/2011 M1.0 INCH POLK IA CO-OP OBSERVER
0835 AM SNOW 1 NE AMES 42.03N 93.61W
01/07/2011 M1.9 INCH STORY IA TRAINED SPOTTER
0945 AM SNOW 6 SSW OTTUMWA 40.94N 92.45W
01/07/2011 M2.5 INCH WAPELLO IA TRAINED SPOTTER
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CST FRI JAN 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 N PELLA 41.42N 92.92W
01/07/2011 M3.0 INCH MARION IA COCORAHS
0700 AM SNOW 1 SE PELLA 41.40N 92.91W
01/07/2011 M2.0 INCH MARION IA COCORAHS
0700 AM SNOW 2 ENE FORT DODGE 42.52N 94.14W
01/07/2011 M1.5 INCH WEBSTER IA COCORAHS
0700 AM SNOW 1 NW CENTERVILLE 40.74N 92.89W
01/07/2011 M0.5 INCH APPANOOSE IA COCORAHS
0700 AM SNOW GILBERT 42.11N 93.65W
01/07/2011 M1.9 INCH STORY IA COCORAHS
0700 AM SNOW 2 NE LATIMER 42.78N 93.34W
01/07/2011 M1.2 INCH FRANKLIN IA COCORAHS
0700 AM SNOW MADRID 41.88N 93.82W
01/07/2011 M1.0 INCH BOONE IA COCORAHS
0700 AM SNOW WEBSTER CITY 42.46N 93.82W
01/07/2011 M1.4 INCH HAMILTON IA COCORAHS
1023 AM SNOW DEEP RIVER 41.58N 92.37W
01/07/2011 M1.3 INCH POWESHIEK IA PUBLIC
&&
JBThe national radar mosaic for the moment the first event began.
7 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266910, 266911, 266912, 266913, 266914, 266915, 266916.